Format

Send to:

Choose Destination
See comment in PubMed Commons below
Proc Natl Acad Sci U S A. 2012 Jul 3;109(27):10984-9. doi: 10.1073/pnas.1204073109. Epub 2012 Jun 14.

Dissociation of antibacterial activity and aminoglycoside ototoxicity in the 4-monosubstituted 2-deoxystreptamine apramycin.

Author information

  • 1Institut für Medizinische Mikrobiologie, Universität Zürich, 8006 Zürich, Switzerland.

Abstract

Aminoglycosides are potent antibacterials, but therapy is compromised by substantial toxicity causing, in particular, irreversible hearing loss. Aminoglycoside ototoxicity occurs both in a sporadic dose-dependent and in a genetically predisposed fashion. We recently have developed a mechanistic concept that postulates a key role for the mitochondrial ribosome (mitoribosome) in aminoglycoside ototoxicity. We now report on the surprising finding that apramycin, a structurally unique aminoglycoside licensed for veterinary use, shows little activity toward eukaryotic ribosomes, including hybrid ribosomes which were genetically engineered to carry the mitoribosomal aminoglycoside-susceptibility A1555G allele. In ex vivo cultures of cochlear explants and in the in vivo guinea pig model of chronic ototoxicity, apramycin causes only little hair cell damage and hearing loss but it is a potent antibacterial with good activity against a range of clinical pathogens, including multidrug-resistant Mycobacterium tuberculosis. These data provide proof of concept that antibacterial activity can be dissected from aminoglycoside ototoxicity. Together with 3D structures of apramycin-ribosome complexes at 3.5-Å resolution, our results provide a conceptual framework for further development of less toxic aminoglycosides by hypothesis-driven chemical synthesis.

PMID:
22699498
[PubMed - indexed for MEDLINE]
PMCID:
PMC3390888
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk